Medication Errors in Georgia Nursing Homes

Types of Medication Errors in Georgia Nursing Homes ↡
What You Need to Know:

When we place our loved ones in a nursing home, we expect the facility and its caregivers to take care of them. Part of that care includes their medical health.

Georgia nursing homes and other long-term care facilities are responsible for the healthcare of their residents, which includes maintenance and improvement of health through prevention, treatment, and diagnosis.

Unfortunately, sometimes in the process of administering medications, mistakes are made.

Despite certain regulations, medication errors in Georgia nursing homes and other long-term care facilities aren’t uncommon. And they can be costly, and sometimes deadly, for the residents affected.

If you suspect your loved one has been improperly medicated – or if they have had an adverse effect from a medication error administered by a caregiver – contact us today at (706) 354-4000 for a free consultation.
Types of medication errors in Nursing Homes

  • Lack of knowledge
  • Example: Not knowing about various drug interactions

  • Not following proper procedure
  • Example: Injecting medication into the thigh rather than the arm

  • Mistakes/Actions
  • Example: Being distracted and grabbing the wrong bottle of medication

  • Forgetfulness/Memory
  • Example: Giving a resident a drug they’re allergic to.

Potential Errors Based on the Four Types of Medication Errors

  • Prescribing the wrong medication
  • Prescribing the incorrect dose of the correct medication
  • Forgetting to, or cutting medication incorrectly
  • Not using the correct kind of fluid or using an incorrect amount
  • Not administering the medication properly
  • Administering expired medication
  • Administering medication either too frequently or not enough
  • Administering the wrong dose of medication
  • Mixing up medications/administering the wrong medication
  • Administering medication a resident is allergic to
  • Administering drugs that have negative interactions
  • Prescribing or administering too many drugs (Polypharmacy)

What is Polypharmacy?

Polypharmacy is defined as the use of multiple medications by an individual to treat a single condition.

Using too many drugs for one condition puts elderly patients at a greater risk for an adverse drug event (ADE), hospital admission, negative drug interactions, and visual or cognitive impairment, which can lead to falls and other injuries.

The National Center for Biotechnology Information notes on its website that prescribing medications in nursing homes has a legacy of poor practice.

That drugs are often overused, inappropriate dosages are often prescribed, and residents are often poorly monitored.

The Institute of Medicine conducted a major investigation in 1986 on behalf of the US Congress that suggests nursing homes and other long-term care facilities were [and often still are] using psychoactive drugs as a type of “chemical restraint” to sedate and subdue residents, which is a violation of a resident’s rights.

In its report on that investigation, the Institute of Medicine stated that “understaffed facilities may make excessive use of antipsychotic drugs to substitute for inadequate numbers of nursing staff.” [Institute of Medicine, 1986].

Consequences of Medication Errors

One risk involved with medication errors is adverse drug events (ADEs), also called adverse drug reactions (ADRs). ADEs in nursing home residents are often preventable. Because all drugs carry the risk of certain side effects or reactions, doctors and nurses are responsible for analyzing the benefits and risks of a drug before prescribing it to a nursing home resident.

They’re also responsible for knowing the patient’s medical history, current condition, and current medications. An underdose can render the medication useless or ineffective in the treatment of the condition it was prescribed for. It can also cause future resistance to the drug

Other effects or symptoms can include:

  • Nausea
  • Diarrhea
  • Abdominal pain
  • Vomiting
  • Respiratory problems
  • Anaphylactic reaction
  • Heart problems
  • Adrenal gland issues
  • Drowsiness
  • Seizures
  • Dizziness
  • Hallucinations
  • Confusion
  • Agitation
  • Cold or hot sensations
  • Internal bleeding
  • Coma
  • Death

If you or your loved one is experiencing symptoms from a potential medication error, contact us today for a free consultation at (706) 354-4000.


What Causes Medication Errors in Nursing Homes?

Understaffing has a direct effect on the quality of care given to residents in nursing homes and other long-term care facilities. When there’s a lack of adequate staff, everyone suffers, especially the residents. When nurses and other caregivers are overworked, the risk of medication errors rises due to exhaustion, absentmindedness, lack of training, and other crucial elements necessary to properly care for residents.

Other causes of medication errors include:

  • Poor communication amongst staff, doctors, nurses, pharmacists, and residents or their families
  • Medications that look similar
  • Medications that have similar sounding names
  • Poor records/notetaking
  • Use of abbreviations for medications
  • Inaccessible or incorrect information on a resident
  • Lack of proper training
  • Lack of resident or family education
  • Inattentiveness or preoccupation
  • Polypharmacy (patient is taking multiple drugs)
  • Medications stored improperly
  • Lack of monitoring residents
  • Poor lighting
  • Cluttered work area
  • Interruptions
  • Poor risk management

Download the Medication Errors in Nursing Homes Infographic ⇒

Preventing Medication Errors in Nursing Homes

Proper training, adequate staffing, and organized records are crucial elements to help prevent medication errors in nursing homes.

Other preventative measures include:

  • Good communication practices
  • Continually updated risk management operations
  • Well-maintained work area
  • Well-lit environment
  • Manageable shift hours
  • Quality hiring protocols
  • Proper overall management

When is a Medication Error Abuse or Neglect?

Nurses and other caregivers at long-term care facilities are responsible for the well-being of their residents. When a nursing home is understaffed or poorly run, it is considered negligence.

If a nursing home resident is intentionally medicated to subdue them, it is abuse. If you suspect your loved one has been improperly medicated – or if they have had an adverse effect from a medication error administered by a caregiver – contact us today at (706) 354-4000 for a free consultation.

Contact a Georgia Nursing Home Abuse & Neglect Attorney

Our dedicated legal team can help. If you or a loved one has been affected by medication errors from a nursing home in Georgia, please schedule a free consultation with one of our attorneys. Contact us today.

  • Would you like to speak to one of our lawyers? Just submit your contact details and we’ll be in touch shortly. You can also email us if you prefer that type of communication.

  • This field is for validation purposes and should be left unchanged.